Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 247, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2019, 4:34 PM CDT for Decatur County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2019, 4:34 PM CDT (21:34 UTC)
- Expired
- Aug 13, 2019, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 12:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:26 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 13, 3:26 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019
Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.
Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.
Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.
Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.
Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019
Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.
Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019
VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.
NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
NEZ079>081.
&&
SHORT TERM...EV
LONG TERM...EV
AVIATION...EVHazardous weather outlook, Aug 13, 1:19 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1219 PM MDT Tue Aug 13 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT for the entire NWS Goodland area. Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT / 1 AM MDT. There are enhanced/slight risks for severe thunderstorms across much of the Tri-State area this afternoon and evening. Large hail up to baseball size, winds in excess of 60 mph and localized heavy rainfall producing sharply reduced visibilities and the potential for flash flooding will be the primary threats Tuesday from approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A tornado or two cannot be ruled out but is not a primary threat with storms today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms across almost the entire Tri-State area Wednesday during the late-afternoon through the overnight hours. The main hazards will be large hail, damaging winds, and localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 13, 4:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL STRATTON 39.30N 102.60W
08/13/2019 E1.00 INCH KIT CARSON CO PUBLIC
&&
JRPLocal storm report, Aug 13, 4:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 3 NE TRENTON 40.20N 100.96W
08/13/2019 M1.25 INCH HITCHCOCK NE TRAINED SPOTTER
&&
JRPSpecial weather statement, Aug 13, 4:19 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
419 PM CDT Tue Aug 13 2019
KSZ001-132145-
Cheyenne KS-
419 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWESTERN
KANSAS UNTIL 445 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Haigler, or 11 miles north of St. Francis, moving
south at 35 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
St. Francis, Bird City and Wheeler.
A Tornado Watch remains in effect until 800 PM CDT for northeastern
Colorado...and northwestern Kansas.
LAT...LON 3999 10142 3963 10141 3957 10141 3958 10205
4000 10205
TIME...MOT...LOC 2118Z 353DEG 32KT 3993 10176
024Special weather statement, Aug 13, 4:21 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM CDT Tue Aug 13 2019
KSZ002-132145-
Rawlins KS-
421 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
445 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atwood, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Atwood and Ludell.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Kansas.
LAT...LON 3983 10074 3977 10074 3957 10080 3968 10114
3986 10108
TIME...MOT...LOC 2121Z 284DEG 19KT 3976 10102
024Special weather statement, Aug 13, 4:25 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
325 PM MDT Tue Aug 13 2019
KSZ027-028-132145-
Wallace KS-Logan KS-
325 PM MDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND
NORTHWESTERN LOGAN COUNTIES UNTIL 345 PM MDT/445 PM CDT/...
At 324 PM MDT/424 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles north of Wallace, or 12 miles northeast of
Sharon Springs, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Wallace and northwestern Logan Counties.
A Tornado Watch remains in effect until 700 PM MDT/800 PM CDT/ for
northwestern and west central Kansas.
LAT...LON 3897 10171 3914 10165 3914 10143 3909 10131
3889 10150
TIME...MOT...LOC 2124Z 206DEG 14KT 3900 10157
024Local storm report, Aug 13, 4:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL ATWOOD 39.81N 101.04W
08/13/2019 E1.00 INCH RAWLINS KS LAW ENFORCEMENT
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:10 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Sherman, Wallace | 2 hr |
| Aug 13, 12:51 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 9 hr |
| Aug 13, 4:19 PM CDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Aug 13, 4:21 PM CDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 4:25 PM CDT | Special Weather Statement | GLD | Wallace | 20 min |
| Aug 13, 4:31 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 4:42 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| Aug 13, 4:43 PM CDT | Tornado Warning | GLD | Rawlins | 32 min |
| Aug 13, 5:01 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 5:07 PM CDT | Flash Flood Warning | GLD | Sherman, Wallace | 97 min |
| Aug 13, 5:08 PM CDT | Special Weather Statement | GLD | Greeley | 22 min |
| Aug 13, 5:10 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| Aug 13, 5:13 PM CDT | Flash Flood Warning | GLD | Sherman | 54 min |
| Aug 13, 5:16 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 2 hr |
| Aug 13, 5:19 PM CDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 13, 5:21 PM CDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 5:23 PM CDT | Tornado Warning | GLD | Wallace | 23 min |
| Aug 13, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 50 min |
| Aug 13, 5:30 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 45 min |
| Aug 13, 5:37 PM CDT | Flash Flood Warning | GLD | Logan, Wallace | 3 hr |
| Aug 13, 5:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 52 min |
| Aug 13, 5:41 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 49 min |
| Aug 13, 5:52 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 53 min |
| Aug 13, 5:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 65 min |
| Aug 13, 5:58 PM CDT | Flash Flood Warning | GLD | Thomas | 58 min |
| Aug 13, 6:12 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan, Thomas | 48 min |
| Aug 13, 6:32 PM CDT | Flash Flood Warning | GLD | Gove, Graham, Logan, Norton, Sheridan, Thomas | 3 hr |
| Aug 13, 6:42 PM CDT | Flash Flood Warning | GLD | Greeley, Wichita | 3 hr |
| Aug 13, 6:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 49 min |
| Aug 13, 1:40 PM CDT | Special Weather Statement | GLD | Yuma | 20 min |
| Aug 13, 2:01 PM CDT | Special Weather Statement | GLD | Yuma | 14 min |
| Aug 13, 2:17 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
| Aug 13, 2:22 PM CDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Aug 13, 2:28 PM CDT | Tornado Warning | GLD | Yuma | 32 min |
| Aug 13, 2:52 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 53 min |
| Aug 13, 2:57 PM CDT | Tornado Warning | GLD | Kit Carson, Yuma | 48 min |
| Aug 13, 3:19 PM CDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Aug 13, 3:27 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 48 min |
| Aug 13, 3:42 PM CDT | Tornado Warning | GLD | Kit Carson, Yuma | 48 min |
| Aug 13, 4:08 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Aug 13, 4:10 PM CDT | Flash Flood Warning | GLD | Kit Carson | 94 min |
| Aug 13, 4:12 PM CDT | Tornado Warning | GLD | Kit Carson | 48 min |
| Aug 13, 4:28 PM CDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 32 min |
| Aug 13, 4:51 PM CDT | Special Weather Statement | GLD | Yuma | 24 min |
| Aug 13, 4:57 PM CDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 19 min |
| Aug 13, 6:20 PM CDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Aug 13, 6:26 PM CDT | Special Weather Statement | GLD | Cheyenne | 19 min |
| Aug 13, 6:46 PM CDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Aug 13, 3:15 PM CDT | Special Weather Statement | GLD | Hitchcock | 15 min |
| Aug 13, 3:51 PM CDT | Tornado Warning | GLD | Hitchcock, Red Willow | 24 min |
| Aug 13, 4:06 PM CDT | Flash Flood Warning | GLD | Hitchcock | 3 hr |
| Aug 13, 4:17 PM CDT | Tornado Warning | GLD | Hitchcock | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.